First off, why do you think your pituitary doesn't work??
What are you taking for meds?
Recent labs and ranges?
If your FT3 and FT4 are toward the bottom of the range, then I'm not surprised you have many hypo symptoms. Rule of thumb for FT4 is midrange and FT3 is upper half to upper third of range.
The pituitary is the master endocrine gland. It controls all the other hormones (thyroid, adrenal, reproductive, etc.). The pituitary is like a thermostat. When it gets a little cold (thyroid hormone levels are low), it sends out a signal (TSH) to tell the furnace to make more heat (more thyroid hormones). When it's warm enough (thyroid hormone levels are good), the signal (TSH) stops.
However, that's in a perfect world, and in reality, TSH can be influenced by any number of factors besides thyroid hormone levels. Once on meds (especially T3), TSH often becomes suppressed and basically useless.
Remember, though that TSH causes NO symptoms. If high TSH accurately reflects low FT3 and FT4 and low TSH accurately reflects high FT3 and FT4, then it can be used to determine thyroid status. Once it's suppressed by meds, it's no longer reflecting accurately.
I'm not sure I'm really answering your question, though...
Because of my lab results and continued symptoms and my doctor said that might be the case, but I have hashi's and didn't think/know you could have both?
The labs below are while on Tirosint 88 and Cytomel 10. Felt better Tirosint 100 and Cytomel 10, but doctor reduced due to suppressed TSH. He just wants to do the right thing and I just want to feel better so he's letting me increase my dose. So he mentioned pituitary tests and my seeing an endocrinologist if he's still confused after those tests. I just wish he could ignore TSH, but it seems he can't completely ignore them.
I'm glad you were here to answer because I think I remember you have a malfunctioning pituitary. Do you/can you also have hashi?
TSH 3RD GENERATION L 0.07 uIU/mL 0.40-4.00
FREE T4 0.8 ng/dL 0.6-1.6
FREE T3 2.9 pg/mL 2.4-4.2
Many, many people (members of the forum) find that once on thyroid meds, TSH hits the dirt and never comes back up again. Since TSH has recently been affirmed once again as THE gold standard in thyroid testing (recent joint AACE/ATA position paper), it's going to be hard for your doctor to ignore it, but he HAS to find a way to. Your FT3 and FT4 are way too low. FT4 is at 20% of range (should be @ 50%), and your FT3 is at 28% of range (should be above 50%, perhaps above 67%). That's why you still have symptoms; it's not a mystery at all. Is your doctor an endo?
What was your TSH before you started treatment? If it ever accurately reflected thyroid hormone levels, you can be pretty sure that it's the meds suppressing it, and your pituitary is just fine.
Yes, I have Hashi's and a pituitary issue. Unfortunately, one doesn't exclude the other. However, I have the opposite problem...my pituitary lacks an enzyme that converts T4 to T3, so my TSH is always around 20.0. Too high or too low, it freaks them out (no other way to put it). Luckily, my endo was savvy enough to see that, but not before I had to "prove" it to him by going a little hyper with a TSH of 20.0! They just don't get it sometimes.
That's also been the case with my TSH since adding Cytomel. When I was on Levoxyl 100 along. My TSH was always in the 1's and my FT3 when tested was below range. My FT4 wasn't tested at that time.
Since adding Cytomel 10 about a year ago, my TSH has been suppressed despite my FT3 and FT4 being towards the bottom of the range. So my doctor reduced my Tirosint from 100 to 88 and kept Cytomel 10 the same.
All that's happened since he reduced Tirosint is that my TSH has gone up by a hair and my FT3 and FT4 went down a lot - was looking better, but not perfect on Tirosint 100 and Cytomel 10. I was also feeling better then, but not great.
My doctor isn't an endo, but is thinking of refering me to one because he's "confused" his words. I really hope he hangs in there and doesn't send me to an endo. He's very compassionate and doesn't have a big ego. Although he can't ignore TSH (yet, I'm working on it) he also doesn't ignore my symptoms.
My TSH was 63 before I started treatment over three years ago. I have had diagnosed hashi's for over 15 years, but didn't know it - long story, but the short of it is last year I requested records from former primary care and was surprised to see hashi's diagnosis there.
My doctor suspects it's not my pituitary, but wants to rule it out. I'm sure it's because of everything he's learned about TSH yet his patient doesn't fit into that box. I hope he'll stick with me on this, but only time will tell. At the moment, he's agreed to increase my medicine and see what happens. I know what will happen is that my TSH will still be suppressed.
I brought him a small stack of peer reviewed articles a while ago which I know he didn't read, but maybe he'll read just one. So I have to find a great one and send it to him.
Wow, amazing with your TSH, but must have been a confusing nightmare until you convinced him - I'm glad you did.
Oh, I forgot to put to goolarra so didn't know if you'd see it so I did another one just to fill in the to box with your name.
With FT3 and FT4 low, your doctor should never have reduced your meds, he should have increased them.
There's a lot to be said about a compassionate doctor with a human-sized ego who listens to your symptoms, but he's obviously out of his league. Perhaps it would be best if he referred you to an endo...you could still keep him for everything else. I understand where you';re coming from. I keep my PCP because he listens and is never condescending. However, I realize his limitations as a diagnostician and that I have to take over that function for him. I seldom go to see him without a pretty firm idea of what's wrong with me.
If your TSH has fluctuated, which it has, then we know it can. It's suppressed now because of your meds. It's as simple as that. If he's increased your meds, that's a good sign...maybe he's learning.
Oh, yeah, the wild TSH is a lot of fun. My endo is in tune with it now, so that's not a problem, but if I call the office to get my lab results, they take one look at my TSH and start coughing and gagging! They won't give me my labs because they think I'm about to keel over...makes me want to go through the phone.
I see now. I always put a "watch" on the threads I comment on, so I get an email from MH when another comment is posted.
No, he shouldn't have reduced my meds, but he did and now I have to start over again. Picked up Tirosint 100 yesterday, but today I doubled my Tirosint 88 instead and will take one 88 for the rest of the week bringing me to 705 total for the week instead of 700. Tirosint's expensive and I just want to finish the two boxes I have. I emailed my doctor and he told me to break it in half and spread out the increased dose to twice in one week, but it's a gel cap so I can't do that.
My concern is seeing an endo with immaculate TSH beliefs who then influences my doctor who I believe cares about my feeling better. I was lucky that he even added Cytomel. My last doctor refused even thought my FT3 was below range. He convinced me I was hyper and that I should go off medication for a week (only T4 at the time). I felt like s#^@!
I know (now) it's not pituitary. It's simply because I'm also taking T3.
Thank you so much for all your help - it's greatly appreciated!
I commented on your other thread regarding finishing your 88s, etc.
I agree that just because a doctor is an endo doesn't make him a good thyroid doctor, and there's a real danger of getting one who thinks TSH is the be-all and end-all. Of course, if you spent some time on the phone pre-interviewing them, you'd lessen the odds of that some. However, if you think you can get your current doctor to do what you need him to do, there's no reason to see an endo. He just has to agree to treat you until your symptoms go away without being constrained by TSH.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.